Oregon, 2005

Winter Weather in Oregon, December 18 to 20, 2005

December 18 to 20, 2005 · NWS PQR · 7 events in 7 counties and zones

A strong winter storm brought a mix of snow, sleet, and freezing rain to lower elevations of northwest Oregon. Several reports were received of sleet and heavy freezing rain blanketing the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong winter storm brought a mix of snow, sleet, and freezing rain to lower elevations of northwest Oregon. Several reports were received of sleet and heavy freezing rain blanketing the area. 1-3" of snow fell in Portland, 4" in Sandy, 3-6" in Cascade Locks, and 6" near Hood River. Multiple damage reports were received due to ice accumulating on tree branches and power lines, especially in areas near the Columbia River Gorge. Ice delayed crews from restoring power to nearly 9,000 east Multnomah county residents. Ice on the tracks of the local light rail system also prevented trains from reaching east Multnomah county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 18, 9:00 AM PST, 3 hours earlier.

Area forecast discussion, Dec 18, 9:00 AM PST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
900 AM PST SUN DEC 18 2005

.SYNOPSIS...HIGH PRESSURE ALOFT OVER THE PACIFIC NORTHWEST WILL
WEAKEN AS A SYSTEM MOVES INTO THE AREA TODAY AND IS EXPECTED TO
IMPACT THE AREA LATE THIS AFTERNOON INTO MON. THIS SYSTEM COULD BRING
FREEZING RAIN TO THE NORTH HALF OF THE FORECAST AREA...ESPECIALLY THE
COLUMBIA GORGE. FREEZING RAIN WILL REMAIN A THREAT IN THE COLUMBIA
GORGE THROUGH THE MIDDLE OF NEXT WEEK.
&&

.SHORT TERM...STRONG EAST WINDS CONTINUE TO BLOW THROUGH THE GORGE
AND ACROSS THE CASCADES TODAY. PRESSURE GRADIENTS THROUGH THE GORGE
HAVE INCREASED TO AROUND 13MB BETWEEN PORTLAND AND THE DALLES. WIND
GUSTS OF 55 TO 65 MPH REPORTED EARLIER IN CORBETT NEAR THE GORGE
OUTLET. STRONG WINDS ALSO AFFECTED THE PORTLAND/VANCOUVER METRO AREA
AND FOOTHILLS IN CLARK AND CLACKAMAS COUNTIES WITH GUSTS OF 45 TO 55
MPH ALREADY REPORTED THIS MORNING. EXPECT WIND IN THE GORGE AND METRO
AREA TO PEAK LATER TODAY AS GRADIENT THROUGH THE GORGE INCREASES
WITH THE APPROACH OF LOW PRES SYSTEM. NEXT CONCERN IS FOR LATER TODAY
INTO MON AS STRONG FRONTAL SYSTEM APPROACHING FROM THE SOUTH BRINGS
MOISTURE AND THREAT OF FREEZING PRECIPITATION TO THE AREA. CURRENT
INDICATIONS ARE FREEZING PRECIPITATION THREAT WILL BE IN THE
GORGE...FOOTHILLS...CENTRAL AND NORTHERN WILLAMETTE VALLEY...NORTH
COAST RANGE...AND CLARK AND COWLITZ COUNTIES. WARM FRONT REACHES THE
SOUTHERN AREAS BY 22Z SUN...THEN UP TO THE NORTH AROUND 03Z. WILL
NEED TO MONITOR TEMPERATURE PROFILE IN THE SOUTHERN WILLAMETTE VALLEY
CLOSELY THIS AFTERNOON FOR THREAT OF FREEZING PRECIP THERE AS
MOISTURE REACHES THIS AREA. ETA BUFR SOUNDING FOR KPDX IMPLIES A
MIXTURE OF PRECIP TYPES THIS EVENING AND TONIGHT. MAY GET A BURST OF
SNOW OR SLEET IN THE GORGE AND AREAS NEAR GORGE OUTLET BEFORE
SWITCHING TO FREEZING RAIN. THE GORGE WILL LIKELY BE TREACHEROUS
TONIGHT. BY MON AFTERNOON...MOST AREAS EXCEPT GORGE AND PDX/VANCOUVER
METRO AREAS SHOULD BE TURNED TO RAIN. GORGE AND EASTERN MULTNOMAH
COUNTY WILL BE LAST TO SWITCH OVER. TW

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...
12Z GFS SOLUTION TRENDING MORE TOWARDS BETTER PERFORMING ECMWF WITH
SIGNIFICANT SHORTWAVE ON THURS PUSHING NORTHWARD OVER THE RIDGE
RATHER THAN SPLITTING INTO A SOUTHERN STREAM. SOME SPREAD IN
ENSEMBLES WITH MOST MEMBERS IN AGREEMENT WITH EC SOLUTION...HOWEVER
HAVE NOT TOTALLY ELIMINATED THE POSSIBILITY OF A SPLITTING SYSTEM
GIVEN STRONG NORTHWESTERLY UPPER JET PUSHING TOWARDS THE CENTRAL
CALIF COAST. THUS...MADE ONLY MINOR CHANGES IN GRIDS...MAINLY A
SLIGHT BUMP UP IN TEMPERATURES AND SNOW LEVELS GIVEN THE LIKELIHOOD
OF 558+ THICKNESSES BY MID/LATE NEXT WEEK. ONLY EXCEPTION TO THIS
WOULD BE IN THE COLUMBIA GORGE WHERE LOW LEVEL EASTERLIES WILL LIKELY
CONTINUE TO PULL CONTINENTAL AIR WESTWARD UNTIL A MORE SIGNIFICANT
SURFACE WARM FRONT VEERS THE FLOW MORE SOUTHERLY ON THURS.

&&

.AVIATION...MAIN CONCERN THIS TAF PERIOD WILL BE CONTINUED VERY
STRONG EAST WIND IN THE GORGE...AND EVEN IN THE PORTLAND METRO AREA.
WILL ALSO NEED TO MONITOR FOR LLWS AT KTTD AND POSSIBLY KPDX AFTER
00Z MON AS ETA BUFR SOUNDINGS INDICATE SOUTHEAST TO SOUTH WIND FLOW
DEVELOPING NEAR 2K FEET MSL. THE OTHER FORECAST DILEMMA AFTER 00Z MON
WILL BE PRECIP TYPE. COULD START AS SNOW...ESPECIALLY IN THE
GORGE...THEN SWITCH TO FREEZING RAIN AFTER 06Z.
&&

.PRELIMINARY POINT POPS
AST 16673  PDX 17773  SLE 36663  EUG 46643
&&

.PQR WATCHES/WARNINGS/ADVISORIES

.OR/WA...WINTER STORM WARNING TONIGHT THROUGH TUES MORNING FOR
          NORTHERN WILLAMETTE VALLEY...COLUMBIA RIVER
          GORGE...NORTH COAST RANGE...CLARK COUNTY...I-5
          CORRIDOR IN COWLITZ COUNTY.
         WINTER STORM WARNING SUN AFTERNOON THROUGH MON MORNING FOR
          CENTRAL WILLAMETTE VALLEY...CASCADES AND FOOTHILLS.
         HIGH WIND WARNING WA CASCADE FOOTHILLS AND EAST
          PORTLAND/VANCOUVER METRO AREA TODAY.
         GALE WARNING CAPE SHOALWATER TO FLORENCE THROUGH MONDAY.
         SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TODAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
http://weather.gov/portland

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 18, 6:02 AM PST, 5 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
602 AM PST SUN DEC 18 2005

ORZ003-005>007-009>013-WAZ019-022-023-039-040-191415-
COAST RANGE OF NORTHWEST OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
WESTERN COLUMBIA RIVER GORGE-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-CASCADE FOOTHILLS IN LANE COUNTY-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
602 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR FREEZING RAIN...SLEET AND SNOW FOR PARTS
OF THE CENTRAL WILLAMETTE VALLEY, THE NORTH AND CENTRAL OREGON
CASCADES AND FOOTHILLS, THE COAST RANGE OF NORTHWEST OREGON, THE
GREATER PORTLAND AND VANCOUVER METRO AREA, LOWER COLUMIBIA AND I-5
CORRIDOR IN COWLITZ COUNTY IN SOUTHWEST WASHINGTON, AND THE
COLUMBIA RIVER GORGE.

HIGH WIND WARNING TODAY FOR THE PORTLAND AND VANCOUVER METRO AREA
AND THE SOUTH WASHINGTON CASCADE FOOTHILLS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WINTER STORM WARNING CONTINUES THROUGH TUE FOR THE COAST RANGE OF
NORTHWEST OREGON, THE GREATER PORTLAND AND VANCOUVER METRO AREA, LOWER
COLUMIBIA AND I-5 CORRIDOR IN COWLITZ COUNTY IN SOUTHWEST
WASHINGTON, AND THE COLUMBIA RIVER GORGE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ001-002-004-008-WAZ020-021-191415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
CENTRAL COAST RANGE OF WESTERN OREGON-SOUTH WILLAMETTE VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON COAST-
602 AM PST SUN DEC 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Dec 18, 11:23 AM PST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1123 AM PST SUN DEC 18 2005

WAZ019-040-191930-
SOUTH WASHINGTON CASCADES-SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...
MOUNT ST. HELENS...TOUTLE...ARIEL...COUGAR
1123 AM PST SUN DEC 18 2005

...WIND FORECAST FOR MOUNT ST HELENS FOR PLANNING PURPOSES...

...HIGH WIND WARNING IN EFFECT FOR THE CASCADE FOOTHILLS UNTIL 6
PM PST THIS AFTERNOON...

.SYNOPSIS...STRONG EAST WINDS WITH GUSTS NEAR 65 MPH WILL PERSIST IN
THE COLUMBIA GORGE AND ACROSS THE CASCADES AND CASCADE FOOTHILLS
TODAY. A STORM SYSTEM WILL MOVE OVER THE AREA TONIGHT AND MON
BRINING FREEZING RAIN AND SNOW TO THE AREA.

==================================================================
KEY TO DECODING THE WIND DATA... FORMAT... 168025 WHERE FIRST
THREE DIGITS ARE THE WIND DIRECTION AND THE LAST THREE DIGITS ARE
THE WIND SPEED. IN THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25
MPH.
***** ALL WIND DATA ARE IN MILES PER HOUR *****
==================================================================

SALEM OBSERVED BALLOON SOUNDING WINDS 12/18 (12Z)

   200 FT      320010 (MPH)
   300 FT      330012 (MPH)
  1000 FT      355016 (MPH)
  2000 FT      045013 (MPH)
  2400 FT      060014 (MPH)
  3000 FT      105017 (MPH)
  4000 FT      105022 (MPH)
  4600 FT      105020 (MPH)
  5000 FT      105020 (MPH)
  6000 FT      120015 (MPH)
  7000 FT      130014 (MPH)
  8000 FT      135016 (MPH)
  9000 FT      120013 (MPH)
  9700 FT      145012 (MPH)
 12000 FT      210010 (MPH)
 13000 FT      230013 (MPH)
 14000 FT      250012 (MPH)
 16000 FT      265014 (MPH)
 18000 FT      270018 (MPH)
 19000 FT      270020 (MPH)
 20000 FT      270021 (MPH)
 23000 FT      305025 (MPH)
 23300 FT      305025 (MPH)
 25000 FT      305030 (MPH)
 29800 FT      295036 (MPH)
 30000 FT      295036 (MPH)
 33700 FT      285041 (MPH)
 35000 FT      285044 (MPH)
 37000 FT      295028 (MPH)
 38300 FT      290025 (MPH)
 39000 FT      275028 (MPH)
 40000 FT      285031 (MPH)
 42000 FT      340021 (MPH)
 43000 FT      320018 (MPH)
 44300 FT      310022 (MPH)
 46000 FT      295025 (MPH)
 50000 FT      310032 (MPH)
 52000 FT      315030 (MPH)
 52600 FT      310031 (MPH)

FORECAST WINDS FOR MOUNT ST HELENS

ELEV.   12/18 0400PST  12/18 1600PST  12/19 0400PST  12/19 1600PST
  3000         103048         106039         153038         167035
  6000         129028         144033         213048         205041
  9000         139017         140018         226043         210038
 12000         123014         172017         229032         221019
 15000         110014         207023         237034         250030
 18000         094014         227035         244043         256052
 21000         075015         233045         250051         252057
 24000         060017         238049         253067         250051
 27000         155016         245050         251072         257053
 30000         343017         255047         251071         273069
 33000         313021         259040         260094         274092
 36000         316020         259028         263094         275110
 39000         322018         263021         263081         275117
 42000         329018         273019         263052         274085
 45000         330018         282018         265033         272060
 48000         325020         291019         270030         268049
 51000         320022         299020         276028         264038

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Cascade Foothills in Lane County

When
December 18, 12:00 PM PST to December 20, 6:00 PM PST
Where
Cascade Foothills in Lane County forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Cascades in Lane County

When
December 18, 12:00 PM PST to December 20, 6:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Greater Portland Metro Area

When
December 18, 12:00 PM PST to December 20, 6:00 PM PST
Where
Greater Portland Metro Area forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, North Oregon Cascades Foothills

When
December 18, 12:00 PM PST to December 20, 6:00 PM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Northern Oregon Cascades

When
December 18, 12:00 PM PST to December 20, 6:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Southern Willamette Valley

When
December 18, 12:00 PM PST to December 20, 6:00 PM PST
Where
Southern Willamette Valley forecast zone
Reported by
TRAINED SPOTTER

Winter Weather, Western Columbia River Gorge

When
December 18, 12:00 PM PST to December 20, 6:00 PM PST
Where
Western Columbia River Gorge forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488518, 5488519, 5488520, 5488521, 5488591, 5488592, 5489107.